Monday, March 26, 2012

Blogs to Boards: Question 2

This is the first in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed will alternate publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).  

We welcome comments about any aspects of the questions or the answers/discussions.  The feedback that we hope to get in the comment sections of the post will help us all learn important aspects for the boards. We also welcome an interdisciplinary viewpoint when answering these questions, so even if you are not taking the medical boards, your input is still very much welcome.

Walking into a room at your hospice inpatient unit you see a tired appearing female patient lying in bed with soft moaning, holding her abdomen. She has end stage CHF and no history of cancer. Review of your notes show decreasing oral intake and increased time in bed. Her nurse reports she disimpacted her yesterday after suppositories and enemas were ineffective for worsening constipation.

Medications include: Fentanyl 50mcg patch (on for several weeks), Senna 2 tabs BID, Colace daily, Recent enema, and docusate suppository
Exam: Cachectic female, Scaphoid abdomen, hypoactive bowel sounds, formed (but not hard) stool on rectal exam.

What is the next best step?
a) Write an order for methylnaltrexone 8mg subcutaneously x1 now.
b) Switch her from a fentanyl patch to a morphine pump so you can better manage her abdominal pain.
c) Write an order for octreotide 200mcg subcutaneously twice daily for three days.
d) Place an NG and give her polyethylene glycol daily until she has a bowel movement or regains ability to swallow and you can remove the NG tube


Pallimed | Blogger Template adapted from Mash2 by Bloggermint